Lake-Effect Snow, Monroe
- When
- February 9, 11:00 PM EST to February 10, 12:00 PM EST
- Where
- Monroe forecast zone
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 43.165, -77.636 (the zone’s center; the record gives no point)
A quick-hitting but intense band of lake effect snow brought a foot to a foot and a half of snow across portions of Wayne and Cayuga counties. Lake effect snow developed behind a departing coastal nor'easter as cold air spilled across the region on a northwesterly flow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A quick-hitting but intense band of lake effect snow brought a foot to a foot and a half of snow across portions of Wayne and Cayuga counties. Lake effect snow developed behind a departing coastal nor'easter as cold air spilled across the region on a northwesterly flow. The northwesterly flow became perfectly aligned from Lake Superior across the Georgian Bay to Lake Ontario Thursday night into Friday morning. This helped to organize and lock-in an intense single band of lake effect snow that came on shore in northeast Monroe County, and centered across central Wayne County to southwestern portions of Syracuse through Friday morning. By mid-day Friday, warm air advection ahead of an approaching clipper system weakened the lake effect plume and eventually broke it up. While snowfall rates were likely over 2 to 3 inches per hour at times early Friday based on observed snowfall amounts, impacts were relatively low as the heaviest snow fell over more rural areas. Specific snowfall reports included: 18 inches at Lyons; 14 inches at Williamson; 13 inches at Marion; 12 inches at Newark, Wolcott, Sodus, Walworth and Conquest; 9 inches at Cato; and 8 inches at Webster and Ontario.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 9, 10:22 PM EST, 38 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
1022 PM EST Thu Feb 9 2017
.SYNOPSIS...
Lake effect snow will fall southeast of the Eastern Great Lakes
overnight and into Friday morning. As the lake effect snow
winds down, a general synoptic snow event will unfold, bringing
several inches of snow across the region Friday afternoon and
evening. Temperatures will then warm going into the weekend
rising 5 to 10 degrees above normal.
&&
.NEAR TERM /THROUGH FRIDAY/...
A sharp upper level trough will move east into New England
overnight. This will set the stage for a brief period of
conditions favorable for lake effect snow.
The main forecast concern is the potential for heavy lake effect
snow southeast of Lake Ontario late tonight and into Friday morning.
Mesoscale guidance has consistently shown a connection back to Lake
Huron and Lake Superior developing, with a well aligned
northwesterly flow and synoptic scale frontogenetic zone. Late
this evening, radar trends support guidance with lake effect
snow developing southeast of Lake Ontario behind the departing
trough. Initially, lake effect snow should be disorganized, but
later tonight it will likely converge into a singular band
briefly. Snowfall amounts will depend on whether this band
stays in the same location, or menders and thus spreads out the
snow thus keeping storm totals below warning criteria. An
additional factor is NAM BUFKIT profiles which show peak omega
in the favorable dendritic snow growth zone suggesting a
'fluffy' snow which tends to accumulate quickly. This is a
difficult forecast, and confidence is just short of upgrading to
a warning since the majority of mesoscale guidance still shows
this band shifting too much to reach warning amounts at any
given location. The greatest concern is for Wayne and Northern
Cayuga counties, where the band is most likely to be late
tonight and into Friday morning when it will be most intense.
There will be gusty winds overnight, resulting in areas of
blowing snow.
Otherwise, lake effect snow has tapered off across the Western
Southern Tier, with lingering light snow showers or flurries.
The lake effect snow advisory for Chautauqua county was
expired, with additional accumulation generally an inch or less
east of Lake Erie overnight.
Friday, lake effect snow off Lake Ontario will consolidate
closer to the lake shore as winds diminish. Snowfall rates will
diminish late morning, and there may be a brief period of snow-
free conditions as the surface ridge axis passes by.
Warm air advection behind this surface high will return the
region to cloudy skies, with potential for a widespread light
snow event starting in the afternoon hours. Despite modest QPF,
model agreement and large-scale warm air advection supports
categorical POPS for Friday afternoon. Accumulation and snowfall
rates will be modest with accumulation generally 1-2 inches
by sunset Friday. However this will fall during the evening
commute in the Buffalo and Rochester metro areas.
Temperatures will remain on the cold side, with lows mainly in the
teens tonight, with single digits east of Lake Ontario. This
will result in bitterly conditions across the North Country,
with wind chills dropping to 15 below. Highs on Friday will be
in the mid to upper 20s in most areas, with teens to lower 20s
east of Lake Ontario.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Steady snow should be ongoing across the region as we start Friday
night. The snow will be within a region of strong isentropic ascent
along northward advancing warm frontal boundary. Amounts will range
from under an inch across much of western New York to as much as
three inches east of Lake Ontario. As the warm front advances to the
north toward the St Lawrence Valley and some mid level moisture gets
stripped away, the snow will taper off from west to east overnight.
Given that the western counties will end up in the warm sector by
daybreak, a non-diurnal temperature trend looks reasonable with
overnight low temperatures likely occurring before midnight. Even
though thermal profiles support snow at this time, will watch for
the potential for sleet or rain at the back edge as warm air advects
into the area.
Milder air will continue to works it work northward into the region
Saturday. Most of the mid level moisture gets stripped away within
the warm sector, but there may be enough lingering low level
moisture within broad warm air advection to see some leftover
rain and/or wet snow showers, particularly for areas east of the
Genesee Valley. High temperatures will range from the lower to mid
40s in the west to the mid to upper 30s across the North Country.
Another low pressure system in a progressive flat mid level flow
will approach the region from the Ohio Valley/Southern Great lakes
Saturday night and Sunday. At the same time, a strong northern
stream disturbance is expected to dig into the western Great Lakes
Region and head towards the Northeast. There is fair model
suggestion that this northern stream energy will phase with the
approaching southern stream energy over the Northeast CONUS by
Sunday night. Before this happens, there will be a period of
precipitation ahead of the primary low working in from the south.
Thermal profiles will be critical during this time, but for now most
profiles would suggest rain for areas south of the thruway, with a
trend toward mixed precipitation or all snow closer to Lake Ontario
and the North Country. If the precipitation does indeed stay all
snow, then there is some potential for advisory level snow of
several inches.
Both the lastest GFS and ECMWF suggest that the phasing of the two
streams will result in rapid coastal cyclogenesis off the southern
New England coast Sunday night. If this scenario verifies then we
could be looking at the potential for accumulating moderate to
perhaps heavy snowfall for portions of the the region late Sunday
into Monday morning.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A blocking pattern will become established across North America
during this period...and this will lead to our temperatures
returning to colder...more seasonable levels. The culprits for the
pattern change will be two anomalously strong features...with the
most prodigious being an unheard of 580dm ridge centered over the
Norwegian Sea. This anchored giant will encourage a deep vortex to
develop upstream over eastern Canada. An expansive stacked storm
over the Gulf of Alaska will pump a ridge over the continental
Divide...which will only strengthen/further lock in place...the deep
circulation over eastern Canada. While this will not result in a
cross polar flow...it will direct fresh cold air in our direction
from Hudson Bay. In terms of the day to day details...
Snow showers in the wake of the New England storm system will taper
off during the course of Monday evening...with a quick onset of
renewed warm advection also bringing an end to the lake enhanced
snow. Temps on Monday will climb into the mid to upper 30s for most
areas.
After an uneventful Monday night...our region will find itself
sandwiched between storm systems and under weak ridging on Tuesday.
This should enable us to enjoy a problem free day with temperatures
again visiting the mid to upper 30s.
Conditions will then deteriorate Tuesday night and Wednesday...as a
very strong shortwave will dig south across the Upper Great Lakes.
The various medium range ensembles are exhibiting a large amount of
spread in their solutions as to the placement of the surface
features at this time...however they generally agree on the
development of deep closed upper low over the Lower Great Lakes to
New England. This should support widespread snow showers on
Wednesday, followed by the potential for significant lake snows as
850mb temps fall to -16C. While temps on Wednesday will be close to
normal or a little below, colder air arriving on Thursday will be
significantly below seasonal normals with highs only in the 20s.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
For tonight, a trough will move east of the region into New
England. Expect mainly VFR conditions outside of lake effect
snows, with ART/BUF/IAG largely expected to stay in this
category. Periodic MVFR conditions are possible at JHW, with
periods of IFR or lower at ROC where lake effect snows should
meander near or just north of the terminal. At ROC conditions
may vary between VFR and LIFR depending on the exact location of
the lake effect band.
After this, expect mainly VFR conditions Friday morning until a
general synoptic snow brings mainly IFR conditions Friday
afternoon as a warm front lifts from SW-NE across the area.
Outlook...
Friday night...A general light synoptic snow with MVFR/IFR
conditions within snow.
Saturday...VFR/MVFR with a chance of rain and snow showers east
of KROC.
Sunday...MVFR/VFR in rain...with mixed precipitation
across the North Country.
Monday...VFR/MVFR with a chance of snow showers.
Tuesday...Mainly VFR.
&&
.MARINE...
A brisk northwest flow will maintain small craft advisory conditions
on the lakes through Friday. A narrow ridge of high pressure
will cross the lakes Friday and this will reduce the wind
speeds and lake waves...allowing for the SCA to end.
A southwesterly flow may develop stronger waves and higher winds
across the lakes heading into the start of the weekend. The greatest
wave heights may remain just offshore on the Canadian side of the
waters, as well as near the mouth of the Saint Lawrence River.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Advisory until 1 PM EST Friday for NYZ003>006.
MARINE...Small Craft Advisory until 1 PM EST Friday for LEZ040-041.
Small Craft Advisory until 1 PM EST Friday for
LOZ042>045.
&&
SYNOPSIS...APFFEL/THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...TMA
LONG TERM...RSH/WCH
AVIATION...APFFEL
MARINE...APFFEL/THOMASHazardous Weather Outlook National Weather Service Buffalo NY 949 PM EST Thu Feb 9 2017 NYZ001-002-007-008-010>014-019>021-085-110300- Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 949 PM EST Thu Feb 9 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product...along with other watches...warnings...advisories... and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-110300- Monroe-Wayne-Northern Cayuga-Oswego- 949 PM EST Thu Feb 9 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Lake Effect Snow Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Lake Effect Snow Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product...along with other watches...warnings...advisories... and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-110300- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 949 PM EST Thu Feb 9 2017 This Hazardous Weather Outlook is for portions of Lake Erie...Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product...along with other watches...warnings...advisories... and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The national radar mosaic for the moment the first event began.
3 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682478, 682479, 682480.